Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 172, NWS Memphis, TN

June 3, 2018Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 3, 2018, 1:23 AM CDT for Tallahatchie County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2018, 1:23 AM CDT (06:23 UTC)
Expired
Jun 3, 2018, 2:00 AM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 157 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 6.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3454 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 11:40 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 2, 11:40 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1140 PM CDT Sat Jun 2 2018

.UPDATE...
Updated for 06Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 943 PM CDT Sat Jun 2 2018/

UPDATE...

Have updated to extend the Severe Thunderstorm Watch through
midnight for most of the E Arkansas counties. The storms currently
in NE Arkansas continue to pose a large hail and damaging wind
threat as they move to the SE. Still anticipated to begin
weakening over the next couple of hours.

ZDM

PREV DISCUSSION... /issued 755 PM CDT Sat Jun 2 2018/

UPDATE...

Currently, showers and thunderstorms are ongoing to the NW of the
CWA in association with a surface cold front. The front currently
extends roughly from NW Arkansas northeastward through S
Illinois. These storms are currently discrete out ahead of the
front, but are expected to congeal into a line as they progress
further SE.

Latest mesoanalysis places a tight instability gradient roughly
along the MS River, with much more stable air present over W TN,
with much lower 850 hPa RH values there indicating the presence of
dry air contributing to a more stable atmosphere. This coincides
well with the latest runs of the HRRR, which bring a line of
storms SSE through the CWA, a cold pool propagating along the
instability gradient. The latest HRRR run brings the storms
through the Memphis metro between 11 PM and midnight. The storms
will be capable of producing large hail, with damaging winds a
secondary threat. Latest thinking is NE Arkansas and the Missouri
Bootheel stand the best odds of severe storms, as the storms will
likely wane in intensity as they move to the SE.

Have updated POPs to account for the latest timing. Confidence in timing
and strength of the line of storms remains limited at this time.
The Severe Thunderstorm Watch remains in effect for E Arkansas and
the Missouri Bootheel through 10 PM.

ZDM

PREV DISCUSSION... /issued 244 PM CDT Sat Jun 2 2018/

DISCUSSION...Surface analysis this afternoon places a cold front
from Northwest Missouri back through Eastern Kansas and West
Texas. A hot and humid airmass is in place across the Lower
Mississippi Valley this afternoon with temperatures as of 2 PM CDT
in the upper 80s to lower 90s with surface dewpoints in the 70s.
Severe thunderstorm potential for the remainder of the afternoon
into the evening will be the primary focus in this afternoon's
forecast issuance.

Regional WSR-88D radar trends have indicated the development of a
scattered line of showers and thunderstorms just ahead of a cold
front. A Mesoscale Convective Vortex (MCV) over Missouri is
providing additional lift over the region. The lift produced by
this feature and the cold front combined with a very warm, moist,
and unstable airmass will support the development of showers and
thunderstorms across the Mid-South into tonight.

Short term models including Convective Allowing Models (CAMs)
indicate showers and thunderstorms will continue to develop and
push across Arkansas for the remainder of the afternoon and
affecting portions of East/Northeast Arkansas and the Missouri
Bootheel until early evening. This convective activity is
anticipated to reach the Mississippi River between early to
evening, and across the remainder of the Mid-South late evening
into the overnight hours. Some uncertainty remains between the
models on timing and coverage and will be closely monitored as the
event unfolds.

Surface based CAPE values in excess of 3000 J/kg, steep 700-500
mb layer mid- level lapse rates around 7 C/km, and 0-6 km Bulk
Shear values around 40 kts support the potential of some strong to
severe thunderstorms across the region late this afternoon into
tonight. Damaging winds is expected to be the predominant threat
along with a secondary threat of large hail. Localized heavy
rainfall may also be possible with these thunderstorms.

Slightly cooler and drier air will filter into the Lower
Mississippi Valley into early next week. Long term models indicate
an upper level ridge will attempt to build across the region into
much of next week. However, much of the region will remain on the
eastern periphery of the upper level ridge axis placing the Mid-
South within northwest flow aloft. Confidence in shower and
thunderstorm chances next week remains low as models differ on
timing of individual mid-level shortwave troughs and the strength
of the ridge. Consequently, have leaned toward isolated rain
chances until models come into better agreement.

CJC

&&

.AVIATION...
06Z TAFs

Compact but potent TSRA complex was located around 60 miles west
of MEM, moving south. Further east, isolated SHRA/TSRA over west
TN at discussion time (0440Z), should prevail south of MEM after
06Z.

VFR will otherwise prevail areawide Sunday.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 2, 2:54 PM CDT, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
254 PM CDT Sat Jun 2 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
254 PM CDT Sat Jun 2 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible late this afternoon into
this evening ahead of an approaching cold front. Damaging winds
and large hail will be the main threats from any severe
thunderstorms. Localized heavy rainfall is also possible.

Heat indices will reach between 100 to 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in support of severe weather
operations.

In the hours before

Special weather statement, Jun 3, 12:12 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1212 AM CDT SUN JUN 3 2018

MSZ001-002-TNZ088-089-030545-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
1212 AM CDT SUN JUN 3 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 AM CDT
FOR...

Northwestern Marshall County in northwestern Mississippi...
Northeastern DeSoto County in northwestern Mississippi...
Southwestern Fayette County in southwestern Tennessee...
Southeastern Shelby County in southwestern Tennessee...

At 1211 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Germantown, moving
southeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Marshall...northeastern DeSoto...southwestern
Fayette and southeastern Shelby Counties should monitor this storm
closely.

LAT...LON 3511 8988 3522 8970 3490 8937 3475 8964
TIME...MOT...LOC 0511Z 325DEG 29KT 3511 8974
Local storm report, Jun 3, 12:17 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 AM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     2 W WALDENBURG          35.56N 90.97W
06/02/2018                   POINSETT           AR   BROADCAST MEDIA

            TREES AND PWER LINES DOWN JUST WEST OF WALDENBURG

&&

JAB
Local storm report, Jun 3, 12:22 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 AM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     ALICIA                  35.89N 91.08W
06/02/2018                   LAWRENCE           AR   BROADCAST MEDIA

            PORCH REMOVED OUT FRONT OF HOME IN TOWN.

&&

JAB
Local storm report, Jun 3, 12:28 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1228 AM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     5 S WYNNE               35.16N 90.79W
06/02/2018                   CROSS              AR   PUBLIC

            TREES DOWN AT FITZGERALD CROSSING SOUTH OF TOWN. POSSIBLE
            TORNADO.

&&

JAB
Local storm report, Jun 3, 12:29 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1229 AM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             COLLIERVILLE            35.06N 89.68W
06/03/2018  M0.50 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL RANGED FROM PEA TO DIME SIZE.

&&

JAB
Local storm report, Jun 3, 12:46 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1246 AM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     FORREST CITY            35.01N 90.79W
06/02/2018                   ST. FRANCIS        AR   BROADCAST MEDIA

            DAMAGE TO WAFFLE HOUSE AND TWO OVERTURNED SEMI-TRAILERS
            OFF I-40 AND HIGHWAY 1 EXIT.

&&

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 12:31 AM CDTSevere Thunderstorm WarningMEGFayette44 min
Jun 3, 2:11 AM CDTSpecial Weather StatementMEGCarroll, Henry49 min
Jun 3, 3:02 AM CDTSpecial Weather StatementMEGBenton, Decatur43 min
Jun 3, 3:19 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson24 min
Jun 2, 11:57 PM CDTSevere Thunderstorm WarningMEGCoahoma, Tunica33 min
Jun 3, 12:12 AM CDTSpecial Weather StatementMEGMarshall33 min
Jun 3, 12:28 AM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tunica32 min
Jun 3, 12:38 AM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Tunica52 min
Jun 3, 1:08 AM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Tate, Tippah, Union52 min
Jun 3, 1:49 AM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Pontotoc, Union41 min
Jun 3, 2:26 AM CDTSpecial Weather StatementMEGChickasaw, Pontotoc49 min
Jun 3, 2:52 AM CDTSpecial Weather StatementMEGBenton38 min
Jun 3, 3:11 AM CDTSpecial Weather StatementMEGClay34 min
Jun 3, 3:40 AM CDTSpecial Weather StatementMEGTishomingo50 min
Jun 2, 8:30 PM CDTSevere Thunderstorm WarningMEGRandolph45 min
Jun 2, 9:12 PM CDTSevere Thunderstorm WarningMEGGreene, Lawrence, Randolph48 min
Jun 2, 9:31 PM CDTSpecial Weather StatementMEGJackson29 min
Jun 2, 9:46 PM CDTSevere Thunderstorm WarningMEGCraighead, Lawrence, Poinsett44 min
Jun 2, 10:22 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett53 min
Jun 2, 11:07 PM CDTSevere Thunderstorm WarningMEGCross, St. Francis38 min
Jun 2, 11:23 PM CDTTornado WarningMEGLee, St. Francis37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.